Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 30, NWS Flagstaff, AZ

September 10, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 10, 2011, 1:34 PM MST for Yavapai County, Arizona. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2011, 1:34 PM MST (20:34 UTC)
Expired
Sep 10, 2011, 2:15 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 115 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 1:38 PM MSTHAIL 1Chino Valley, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS55 KFGZ 102034
SVRFGZ
AZC025-102115-
/O.NEW.KFGZ.SV.W.0030.110910T2034Z-110910T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
134 PM MST SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF CHINO VALLEY...

* UNTIL 215 PM MST

* AT 129 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHINO VALLEY...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL YAVAPAI COUNTY AT 150 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3496 11247 3496 11221 3466 11221 3469 11255
      3487 11256
TIME...MOT...LOC 2034Z 269DEG 14KT 3478 11244

$$

KD
1 follow-up statement
992 
WWUS55 KFGZ 102057
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST SAT SEP 10 2011

AZC025-102115-
/O.CON.KFGZ.SV.W.0030.000000T0000Z-110910T2115Z/
YAVAPAI AZ-
157 PM MST SAT SEP 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR CENTRAL YAVAPAI COUNTY...

AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILEPOST 330 ON SR 89...OR NEAR CHINO VALLEY...MOVING
EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN CHINO VALLEY 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3496 11247 3496 11221 3466 11221 3469 11255
      3487 11256
TIME...MOT...LOC 2056Z 269DEG 14KT 3478 11234

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 9:35 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 10, 9:35 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST SAT SEP 10 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF NEXT WEEK. STORMS THIS WEEKEND MAY PRODUCE LOCALLY HEAVY RAIN AND
HAIL. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...THE MID AND UPPER LEVEL LOW THAT WAS CENTERED NEAR
PAGE ARIZONA YESTERDAY AND HELPED BRING NUMEROUS THUNDERSTORMS TO
NORTHERN AZ HAS WEAKENED CONSIDERABLY THIS MORNING. THE FOCUS NOW
TURNS TO A NEW LOW DEVELOPING OVER SOUTHERN CALIFORNIA. THIS LOW IS
FORECAST TO REMAIN NEARLY STATIONARY THROUGH AT LEAST MONDAY...THEN
KICK OUT ACROSS OUR REGION TOWARD THE MIDDLE OF NEXT WEEK. FOR
TODAY...LOW LEVEL MOISTURE HAS REMAINED NEARLY UNCHANGED FROM
YESTERDAY...HOWEVER THE MID LEVELS HAVE DRIED AND WARMED A BIT. SO
EXPECT SLIGHTLY LESS THUNDERSTORM COVERAGE THROUGH THIS AFTERNOON
COMPARED TO YESTERDAY. HOWEVER...DEEPER MOISTURE POISED OVER SONORA
MEXICO THIS MORNING IS FORECAST TO BE PULLED NORTHWARD INTO ARIZONA
LATER TONIGHT INTO SUNDAY AS SOUTHERLY FLOW DEVELOPS AHEAD OF THE
LOW. A MID-LEVEL WIND SPEED MAX IS ALSO FORECAST TO ROTATE INTO THE
STATE LATE TONIGHT THROUGH SUNDAY. THE BEST COMBINATION OF WIND
SHEAR AND INSTABILITY IS EXPECTED ALONG AND WEST OF A LINE FROM PAGE
TO PAYSON. SOME STORMS THAT DEVELOP IN THIS AREA LATE TONIGHT
THROUGH SUNDAY COULD BECOME STRONG OR SEVERE...WITH LARGE
HAIL...STRONG GUSTY WINDS AND FLASH FLOODING POSSIBLE. CURRENT
FORECASTS COVER THESE TRENDS WELL AND NO UPDATES ARE PLANNED THIS
MORNING.

MONDAY THROUGH WEDNESDAY...THE GFS AND EUROPEAN MODELS SHOW THE LOW
PRESSURE SYSTEM WOBBLING OVER CENTRAL AND SOUTHERN CALIFORNIA.
MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT
FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

THURSDAY AND BEYOND...MODELS IN GOOD AGREEMENT THAT THE CALIFORNIA
LOW WILL CROSS ARIZONA AND MOVE EASTWARD. PRECIP CHANCES ARE
DECREASING THROUGH THIS PERIOD.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLATED TO SCT SHRA/TSRA WILL
DEVELOP AFT 18-20Z TODAY. MVFR/IFR CONDITIONS...STRONG WINDS...AND
SMALL HAIL PSBL IN THE STRONGER STORMS. ISOLD TO SCT SHRA/TSRA WILL
BE POSSIBLE THROUGH THE NIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................JJ
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 10, 6:01 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
601 AM MST SAT SEP 10 2011

AZZ004>018-037>040-110700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
601 AM MST SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
NORTHLAND TODAY. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND SMALL HAIL.
THERE IS THE POTENTIAL TODAY FOR LOCALIZED FLOODING. THUNDERSTORMS
ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT WITH A FEW STORM
CAPABLE OF PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA ON SUNDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL...
STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL....ESPECIALLY OVER
AREAS WEST OF A LINE FROM PAGE TO PAYSON.  A CHANCE OF STORMS WILL
PERSIST FROM MONDAY THROUGH AT LEAST WEDNESDAY.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 10, 8:30 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SAT SEP 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 SE FLAGSTAFF          35.14N 111.56W
09/08/2011  E1.00 INCH       COCONINO           AZ   PUBLIC

            LAKE MARY CAMPGROUND. PEA TO QUARTER-SIZED HAIL. SOME
            DENTS IN ROOFS OF RVS. HAIL LASTED 30 MINUTES. AT LEAST
            1 INCH ACCUMULATION ON GROUND.

&&

EVENT NUMBER FGZ1100239

DGV
Special weather statement, Sep 10, 12:44 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1244 PM MST SAT SEP 10 2011

AZZ012-016-102000-
COCONINO AZ-
1244 PM MST SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1238 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHAVEZ MOUNTAIN...MOVING
EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   RURAL COCONINO COUNTY SOUTH OF METEOR CRATER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

&&

LAT...LON 3500 11109 3477 11099 3471 11129 3488 11137
TIME...MOT...LOC 1944Z 249DEG 4KT 3482 11123

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 12:44 PM MSTSpecial Weather StatementFGZ16 min
Sep 10, 12:56 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Sep 10, 2:06 PM MSTSpecial Weather StatementFGZNavajo9 min
Sep 10, 2:10 PM MSTAreal Flood AdvisoryFGZYavapai95 min
Sep 10, 2:16 PM MSTSpecial Weather StatementFGZ14 min
Sep 10, 2:31 PM MSTSpecial Weather StatementFGZNavajo29 min
Sep 10, 3:02 PM MSTSpecial Weather StatementFGZCoconino13 min
Sep 10, 3:12 PM MSTSpecial Weather StatementFGZ18 min
Sep 10, 3:20 PM MSTSpecial Weather StatementFGZNavajo25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.